Alert archive / New York / Small Craft Advisories in 2022

Small Craft Advisory 83, NWS Buffalo, NY

September 3, 2022

NWS Buffalo, NY issued this small craft advisory at Sep 3, 2022, 10:32 PM EDT. It took effect at Sep 4, 2022, 5:00 AM EDT. It was in force for 17 hr.

The area

The counties it named.

The facts

Issued
Sep 3, 2022, 10:32 PM EDT (02:32 UTC)
In effect from
Sep 4, 2022, 5:00 AM EDT
Expired
Sep 4, 2022, 10:13 PM EDT
In force
17 hr
Issued by
NWS Buffalo, NY

The text

As transmitted.

487 
WHUS71 KBUF 040232
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
1032 PM EDT Sat Sep 3 2022

LOZ042-041045-
/O.NEW.KBUF.SC.Y.0083.220904T0900Z-220904T2100Z/
Lake Ontario nearshore waters from the Niagara River to Hamlin
Beach-
1032 PM EDT Sat Sep 3 2022

...SMALL CRAFT ADVISORY IN EFFECT FROM 5 AM TO 5 PM EDT SUNDAY...

* WHAT...Northeast winds 15 to 20 knots and waves 3 to 5 feet 
  expected.

* WHERE...The nearshore waters of Lake Ontario from the Niagara 
  River to Hamlin Beach.

* WHEN...From 5 AM to 5 PM EDT Sunday.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LOZ043-044-041045-
/O.NEW.KBUF.SC.Y.0083.220904T0900Z-220905T0000Z/
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
1032 PM EDT Sat Sep 3 2022

...SMALL CRAFT ADVISORY IN EFFECT FROM 5 AM TO 8 PM EDT SUNDAY...

* WHAT...Northeast winds 15 to 20 knots and waves 3 to 6 feet 
  expected.

* WHERE...The nearshore waters of Lake Ontario from Hamlin Beach 
  to Mexico Bay.

* WHEN...From 5 AM to 8 PM EDT Sunday.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
5 follow-up statements
620 
WHUS71 KBUF 040601
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
201 AM EDT Sun Sep 4 2022

LOZ042-041415-
/O.CON.KBUF.SC.Y.0083.220904T0900Z-220904T2100Z/
Lake Ontario nearshore waters from the Niagara River to Hamlin
Beach-
201 AM EDT Sun Sep 4 2022

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 5 AM EARLY THIS
MORNING TO 5 PM EDT THIS AFTERNOON...

* WHAT...Northeast winds 15 to 20 knots and waves 3 to 5 feet 
  expected.

* WHERE...The nearshore waters of Lake Ontario from the Niagara 
  River to Hamlin Beach.

* WHEN...From 5 AM early this morning to 5 PM EDT this afternoon.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LOZ043-044-041415-
/O.CON.KBUF.SC.Y.0083.220904T0900Z-220905T0000Z/
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
201 AM EDT Sun Sep 4 2022

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 5 AM EARLY THIS
MORNING TO 8 PM EDT THIS EVENING...

* WHAT...Northeast winds 15 to 20 knots and waves 3 to 6 feet 
  expected.

* WHERE...The nearshore waters of Lake Ontario from Hamlin Beach 
  to Mexico Bay.

* WHEN...From 5 AM early this morning to 8 PM EDT this evening.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
814 
WHUS71 KBUF 040823
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
423 AM EDT Sun Sep 4 2022

LOZ042-041630-
/O.CON.KBUF.SC.Y.0083.220904T0900Z-220904T2100Z/
Lake Ontario nearshore waters from the Niagara River to Hamlin
Beach-
423 AM EDT Sun Sep 4 2022

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 PM EDT THIS
AFTERNOON...

* WHAT...Northeast winds 15 to 20 knots and waves 3 to 5 feet 
  expected.

* WHERE...The nearshore waters of Lake Ontario from the Niagara 
  River to Hamlin Beach.

* WHEN...Until 5 PM EDT this afternoon.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LOZ043-044-041630-
/O.CON.KBUF.SC.Y.0083.220904T0900Z-220905T0000Z/
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
423 AM EDT Sun Sep 4 2022

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WHAT...Northeast winds 15 to 20 knots and waves 3 to 5 feet 
  expected.

* WHERE...The nearshore waters of Lake Ontario from Hamlin Beach 
  to Mexico Bay.

* WHEN...Until 8 PM EDT this evening.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
241 
WHUS71 KBUF 041607
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
1207 PM EDT Sun Sep 4 2022

LOZ042-050000-
/O.EXT.KBUF.SC.Y.0083.000000T0000Z-220905T0000Z/
Lake Ontario nearshore waters from the Niagara River to Hamlin
Beach-
1207 PM EDT Sun Sep 4 2022

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WHAT...Northeast winds 15 to 25 knots and waves 3 to 6 feet.

* WHERE...The nearshore waters of Lake Ontario from the Niagara 
  River to Hamlin Beach.

* WHEN...Until 8 PM EDT this evening.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LOZ043-044-050000-
/O.CON.KBUF.SC.Y.0083.000000T0000Z-220905T0000Z/
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
1207 PM EDT Sun Sep 4 2022

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WHAT...Northeast winds 15 to 25 knots and waves 3 to 6 feet.

* WHERE...The nearshore waters of Lake Ontario from Hamlin Beach 
  to Mexico Bay.

* WHEN...Until 8 PM EDT this evening.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

Hitchcock
071 
WHUS71 KBUF 042314
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
714 PM EDT Sun Sep 4 2022

LOZ042-050015-
/O.CAN.KBUF.SC.Y.0083.000000T0000Z-220905T0000Z/
Lake Ontario nearshore waters from the Niagara River to Hamlin
Beach-
714 PM EDT Sun Sep 4 2022

...SMALL CRAFT ADVISORY IS CANCELLED...

Winds and waves have diminished.

$$

LOZ043-044-050300-
/O.EXT.KBUF.SC.Y.0083.000000T0000Z-220905T0300Z/
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
714 PM EDT Sun Sep 4 2022

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

* WHAT...Northeast winds 10 to 20 knots and waves 3 to 6 feet.

* WHERE...The nearshore waters of Lake Ontario from Hamlin Beach 
  to Mexico Bay.

* WHEN...Until 11 PM EDT this evening.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
998 
WHUS71 KBUF 050213
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
1013 PM EDT Sun Sep 4 2022

LOZ043-044-050315-
/O.CAN.KBUF.SC.Y.0083.000000T0000Z-220905T0300Z/
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
1013 PM EDT Sun Sep 4 2022

...SMALL CRAFT ADVISORY IS CANCELLED...

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this small craft advisory went out at Sep 3, 7:37 PM EDT, 2 hours 55 minutes earlier.

Area forecast discussion, Sep 3, 7:37 PM EDT, 2 hours 55 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
737 PM EDT Sat Sep 3 2022

.SYNOPSIS...
An approaching cold front will bring increasing chances for
showers and thunderstorms tonight through Sunday, with the
stalling frontal zone then keeping rain chances in the forecast
through Labor Day. High pressure will then build across the
region Tuesday, bringing a return to fair weather through
Friday.

&&

.NEAR TERM /THROUGH SUNDAY/...
Radar shows scattered showers and thunderstorms from the
Western Southern Tier to the Western Finger Lakes early this
evening. These are mainly being driven by daytime instability,
however upstream pressure perturbations will move into the
region so these may last well into tonight. Meanwhile, a cold
front currently north of Lake Ontario will move southward into
the region overnight. By Sunday morning, the front should be
near the southern shore of Lake Ontario. The increase in surface
convergence with a soupy airmass will increase the potential
for showers and thunderstorms across the region. The time of day
will limit coverage and strength of any storms. Rainfall
amounts will be scattered with heavy downpours possible in
thunderstorms. Another concern is the potential for fog
developing south of the front, across the western Southern Tier
and possibly even the lake plains. Overnight lows will fall
into the low to mid 60s.

The front will track south through Sunday. A west to east flow in
the mid-levels will keep moisture across the region even as the cold
front moves to the south. Daytime heating and dewpoints in the 60s
south of the boundary will increase instability across the western
Southern Tier into the Finger Lakes region. This area has the best
chance of showers and thunderstorms with some storms capable of
heavy rain. The front will be tracking south however the storm
motion may direct the storms more west to east and locations near
the New York and Pennsylvania line may see training storms.
Locations north of the front will maintain the chance for showers
and thunderstorms as the trough remains overhead. Reduced the threat
for showers and thunderstorms across the North Country and Saint
Lawrence Valley. High temperatures will climb into the low 70s
across the North Country to the mid to upper 70s across western NY
Sunday.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
The last holiday weekend of summer will close out on an unsettled
note as a wave of low pressure passes just south of the region. A
frontal zone will be stalled just south of the area across PA Sunday
night and Monday. Meanwhile a mid level closed low will continue to
spin over the mid Mississippi Valley, elongating with time and
interacting with another northern stream trough moving though the
Great Lakes. The interaction between the two will allow for numerous
convectively enhanced vorticity maxima to peel off the closed low
and move northeast through the Ohio Valley and into NY/PA. Our
region will be favorably situated in the right entrance region of a
strengthening upper level jet over Lake Ontario and northern NY
Sunday night and Monday.

The large scale forcing atop the stalled frontal zone will force a
weak wave of low pressure (or several) to develop along the frontal
zone and move ENE across Ohio and PA Sunday night through Monday
night. The differential temperature advection regime poleward of the
frontal wave will support organized ascent later Sunday night and
Monday. PWAT values will rise to around 1.75" through the period.
The Southern Tier and western Finger Lakes appear to be the most
favorably positioned with respect to low/mid level forcing and
moisture, and this is where the most widespread, long lasting
rainfall and highest QPF is expected.

Looking at the details, showers will still be scattered in nature
through the first half of Sunday night, with the best coverage
across the western Southern Tier. Late Sunday night through the
first half of Monday rain will likely become more widespread,
especially across the Southern Tier and western Finger Lakes as the
frontal wave and associated forcing moves east into PA. The northern
extent of steadier rain is still in question given some run to run
differences in models, with the rain along and north of the NY
Thruway possibly being more showery or intermittent and lighter.
Rain will then gradually taper off from northwest to southeast later
Monday afternoon through Monday night as the frontal wave and jet
support move into New England.

Expect a low, gloomy overcast later Sunday night through much of
Monday, especially across the higher terrain south of the NY Thruway
where the low stratus may intersect the hills and result in some fog
on the hills. The extensive cloud cover and rain will hold
temperatures down, with highs in the lower 70s on the lake plains
and mid to upper 60s on the hills at best Monday.

Tuesday will be much improved as the mid level trough and weak wave
of low pressure move east off the New England coast, and the frontal
zone moves farther south into the Mid Atlantic. There may still be a
few spotty showers across the Southern Tier and western Finger
Lakes, with mainly dry weather and gradual clearing farther north on
the lake plains. Any remaining showers will end Tuesday evening with
clearing skies Tuesday night as high pressure builds into the
northern Great Lakes and Ontario/Quebec.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
Mainly dry weather expected for most of the long term period with
shower potential increasing for the weekend. Above normal
temperatures during the long term period will average a solid 5+
degrees above normal for most of the area.

High pressure will be in place for most of this time period as a few
different weather systems track to the south, and to the north of
the region. This will result in a mostly dry first week of school
across Western & North Central NY. Some cool air aloft on Wednesday,
combined with afternoon heating may bring some scattered showers
with an isolated storm also possible. Otherwise the long term period
through Friday evening is expected to remain mostly dry.

Guidance is having trouble from Friday night into the weekend with
the timing of an incoming cold front. A sharp mid-level trough and
sfc low is expected to drop southeast across the Upper Midwest and
Upper Great Lakes. As this trough and low track north of the region
during the weekend, its cold front is expected to cross the region.
Timing, depending on the model guidance ranges from early Saturday
afternoon to Sunday night. As usual this far out, timing/agreement
for the potential cold frontal passage should get better as we
go through the new work week.

Temperatures will be coolest on Wednesday with highs in the mid 70s
to near 80, with a few low 70s possible for the Tug Hill area.
Temperatures will then warm for Thursday through Saturday to the low
to mid 80s for most areas. Again, the cooler spots of the higher
terrain, such as the Tug Hill, will struggle to warm above the mid
to upper 70s.

&&

.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
Scattered showers and thunderstorms this evening may clip KJHW,
otherwise VFR flight conditions are expected to prevail through
06Z. A cold front will move south into the region late tonight,
with increasing low level moisture following the passage of this
front. This is likely to produce a few hours of IFR flight
conditions late tonight into Sunday morning at most TAF sites.
IFR-MVFR cigs/fog may develop earlier across the Southern Tier,
especially if breaks in clouds allow fog to develop. Overall,
greatest uncertainty is between 09Z and 18Z Sunday along and
behind the front when there will be area of low cigs and fog.

After this, expect most locations to be MVFR during Sunday
afternoon with areas of showers most prevalent across the
Southern Tier. A few thunderstorms are also possible there.

Outlook...

Sunday night through Monday...VFR/MVFR, showers and
thunderstorms likely.
Tuesday...Mainly VFR. A chance of showers early.
Tuesday night through Thursday...VFR.

&&

.MARINE...
A cold front will approach the lakes tonight, bringing increasing
chances for showers and thunderstorms as we head into Sunday.
Northeast winds and waves pick up a bit on Lake Ontario Sunday,
which may require small craft headlines for some of the waters.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...AR/Apffel/Hitchcock
NEAR TERM...Apffel/HSK
SHORT TERM...Hitchcock
LONG TERM...SW
AVIATION...Apffel/HSK
MARINE...AR/Apffel/HSK
Hazardous weather outlook, Sep 3, 5:48 AM EDT, 16 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
548 AM EDT Sat Sep 3 2022

NYZ001>008-010>014-019>021-085-041000-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-
Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua-
Cattaraugus-Allegany-Southern Erie-
548 AM EDT Sat Sep 3 2022

This Hazardous Weather Outlook is for western and north central New
York.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ040-041-LOZ042>045-062>065-041000-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
548 AM EDT Sat Sep 3 2022

This Hazardous Weather Outlook is for portions of Lake Erie and Lake
Ontario.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-LOZ030-SLZ022-024-041000-
Upper Niagara River and Buffalo Harbor-Lower Niagara River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
548 AM EDT Sat Sep 3 2022

This Hazardous Weather Outlook is for portions of Lake Erie, Lake
Ontario and Saint Lawrence River.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 4, 4:25 AM EDTBeach Hazards StatementBUFMonroe, Niagara, Orleans, Wayne18 hr
Sep 4, 12:16 PM EDTSpecial Weather StatementBUFAllegany44 min
Sep 4, 6:33 PM EDTSpecial Weather StatementBUFCattaraugus42 min
Sep 4, 6:49 PM EDTFlash Flood WarningBUFAllegany, Cattaraugus4 hr

Nearby

Small Craft Advisories in New York, 2022Every small craft advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.